Letter to the Editor
Reply to the Letter to the Editor: “Quinolone-induced hypersensitivity reactions and the Kounis syndrome”
Resposta à Carta ao Editor «Reações de hipersensibilidade induzidas por quinolona e a síndrome de Kounis»
João Gonçalves Almeida
Serviço de Cardiologia, Centro Hospitalar Vila Nova de Gaia/Espinho, Vila Nova de Gaia, Portugal
Related article:
Dear editor,

We would like to thank Koniari et al.1 for the interest demonstrated in our manuscript. We have reported the case of an 85-year-old male who developed type 1 Kounis syndrome (coronary spasm) after administration of ciprofloxacin.2 The authors pointed out the potential role of the combined effect of the drugs the patient was taking (hydroxyzine and alprazolam). Indeed, they cited case reports of cutaneous manifestations of allergy to hydroxyzine and alprazolam. However, our patient was chronically medicated with both drugs and never developed any manifestation of allergic reaction to them. Therefore, we think that a possible synergistic effect is less likely. Also, the temporal association with the intravenous administration of ciprofloxacin, in a patient previously sensitized to quinolones, is highly suggestive of reaction to that drug. Nevertheless, we think this concept is very interesting and we thank the authors for mentioning the possibility, since clinicians should be aware that a mix of antigens can bring about an additive allergic reaction and even Kounis syndrome.

The reference to the potential adverse effect that administration of morphine could have had in our case was also relevant and important. True opioid allergies are rare and mediated by allergen-specific immunoglobulin E. Morphine causes a greater histamine release than hydromorphone and fentanyl.3 Therefore, as stated by the authors, in cases of suspected allergic reaction, morphine should not be the first-line opioid.

In conclusion, we think that Kounis syndrome is still an under-recognized entity and it is good to know that the medical community is gathering to standardize diagnostic and treatment criteria. Our group is interested and available to be part of the relevant scientific committee.

Conflicts of interest

The author has no conflicts of interest to declare.

References
1
I. Koniari,N.G. Kounis,G. Soufras
Quinolone-induced hypersensitivity reactions and the Kounis syndrome
Rev Port Cardiol, 36 (2017), pp. 481-482 http://dx.doi.org/10.1016/j.repc.2016.12.009
2
J. Almeida,S. Ferreira,J. Malheiro
A rare cause of acute coronary syndrome: Kounis syndrome
Rev Port Cardiol, 35 (2016), pp. 699.e1-699.e4 http://dx.doi.org/10.1016/j.repc.2016.03.009
3
R.G. Wahler Jr.,D.B. Smith,K.B. Mulcahy
Nebulized fentanyl for dyspnea in a hospice patient with true allergy to morphine and hydromorphone
J Pain Palliat Care Pharmacother, 31 (2017), pp. 38-42 http://dx.doi.org/10.1080/15360288.2017.1279499
Copyright © 2017. Sociedade Portuguesa de Cardiologia

Metrics

  • Impact Factor: 1.195(2016)
  • SCImago Journal Rank (SJR):0,24
  • Source Normalized Impact per Paper (SNIP):0,398